Alert archive / Arizona / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

August 23, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2003, 5:45 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2003, 5:45 PM MST (00:45 UTC)
Expired
Aug 23, 2003, 6:45 PM MST
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3473 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 240045
SVRVEF
AZC015-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 PM MST SAT AUG 23 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 645 PM MST

* AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MEADVIEW...MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MEADVIEW BY 635 PM MST

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

THIS IS AN EXTENSION OF THE PREVIOUS WARNING FOR THIS STORM.

LAT...LON 3582 11433 3573 11409 3600 11384 3604 11415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT SAT AUG 23 2003

.SYNOPSIS...A DEVELOPING SOUTHEAST FLOW WILL BRING INCREASING
MONSOON MOISTURE FROM ARIZONA INTO SOUTHERN NEVADA SUNDAY THEN UP
THROUGH EASTERN CALIFORNIA AND CENTRAL NEVADA MONDAY. THIS WILL
RESULT IN INCREASING CHANCES FOR THUNDERSTORMS EACH DAY EARLY IN
THE COMING WEEK.
&&

.SHORT TERM...IT APPEARS THAT THE MOISTURE BOUNDARY IS SHIFTING A
LITTLE FARTHER WEST THAN EXPECTED THIS MORNING AND CONVECTION WAS
GETTING CLOSE TO THE SOUTHERN END OF THE LAS VEGAS VALLEY. THE 18Z
ETA DOES PICK UP ON THIS BRINGS HIGHER 850 MB-700 MB THETA E VALUES
INTO EASTERN CLARK COUNTY THIS EVENING. THE SOUTHERN PART OF THE LAS
VEGAS VALLEY COULD GET CLIPPED BY A THUNDERSTORM LATE THIS
AFTERNOON. THE ETA AND GFS ARE BOTH IN GOOD AGREEMENT WITH THE
WESTWARD PROGRESSION OF THE MID LEVEL ANTICYCLONE INTO NORTHWEST
ARIZONA BY SUNDAY AFTERNOON AND THAT OPENS THE DOOR FOR A RETURN OF
DEEPER LAYER MOISTURE INTO THE SOUTHERN HALF OF THE AREA SUNDAY AND
UP INTO THE SOUTHERN SIERRA AND CENTRAL NEVADA MONDAY. INCREASED
COVERAGE OF POPS ACCORDINGLY. TUESDAY COULD GET INTERESTING AS THE
GFS CONTINUES TO SHOW A SHORTWAVE IN THE SOUTHEAST FLOW MOVING UP
THROUGH EASTERN CALIFORNIA AND NEVADA. THIS WOULD GIVE MUCH OF THE
AREA A CHANCE OF THUNDERSTORMS AND PROBABLY INCREASE SOUTHERLY WINDS
A LITTLE AS WELL. TEMPERATURES WOULD ALSO LOWER WITH INCREASED CLOUD
COVER AND PRECIP.
&&

.LONG TERM...BEHIND THE SHORTWAVE THE MID LEVEL FLOW BECOMES
WESTERLY AND APPEARS TO DRY OUT MUCH OF THE AREA. HOWEVER LOW LEVEL
MOISTURE COULD AROUND AROUND ACROSS CENTRAL NEVADA AND THE EASTERN
HALF OF THE AREA AND WILL LEAVE A CHANCE FOR THOSE AREAS. THE GFS
CONTINUES TO INDICATE DRY WESTERLY FLOW ON INTO SATURDAY. NOT SURE
HOW LOW MUCH LOW LEVEL MOISTURE MAY LINGER OVER NORTHWEST ARIZONA
BUT IT DOES NOT LOOK LIKE A FAVORABLE MONSOON PATTER FOR OUR AREA
AND WILL KEEP FORECAST DRY FOR NOW. TEMPERATURES SHOULD BE NEAR
NORMAL.
&&

.LAS...NONE.
&&

ADAIR
Hazardous weather outlook, Aug 23, 5:00 AM MST, 12 hours 45 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND
EAST OF A LINE FROM CALIENTE TO NEEDLES...BUT CONDITIONS DO NOT
FAVOR SEVERE STORMS OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY IN THE AFTERNOONS
AND EVENINGS...AND MAINLY SOUTHEAST OF A LINE FROM BARSTOW TO
CALIENTE. CONDITIONS ARE NOT EXPECTED TO FAVOR SEVERE STORMS OR
WIDESPREAD FLASH FLOODING.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:07 PM MSTSevere Thunderstorm WarningVEFMohave38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.